Navigating the Uncharted: Alendronate-Related Orbital Inflammation: A Case Report
Joveena Johnson1, Ritvik Sajan1, Rakesh M P2★, Prashant Chandra1, Sujithra H3, Unnikrishnan MK1★ Corresponding author
- 1Department of Pharmacy Practice, Amrita School of Pharmacy, Amrita Vishva Vidhyapeetham, Ponekkara, Kochi, Kerala, INDIA..
- 2Department of Medical Oncology, Amrita Institute of Medical Sciences, Ponekkara, Kochi, Kerala, INDIA..
- 3Department of Ophthalmology, Amrita Institute of Medical Sciences, Ponekkara, Kochi, Kerala, INDIA..
CORRESPONDENCE
Rakesh M P
Department of Medical Oncology, Amrita Institute of Medical Sciences, Ponekkara, Kochi, Kerala, INDIA..
Received: 13-02-2024; Revised: 01-04-2024; Accepted: 04-05-2024.
Volume 17, Issue 3 · pp. 298–301 · PUBLISHED · DOI: 10.5530/ijopp.17.3.47
ABSTRACT
Alendronate is used to treat cancer-associated bone disease, Paget’s disease, post-menopausal osteoporosis, and other bone degenerative conditions. Rare adverse reactions associated with alendronate include ocular effects, such as orbital inflammation, episcleritis, scleritis, and uveitis. These reactions usually occur as an acute-phase response, within a few days of alendronate administration. A 54-year-old woman, diagnosed with post-menopausal breast cancer experienced left eye dryness, swelling, itching, and burning after a month of oral alendronate administration. The patient was effectively managed using topical steroid eye drops with gradual tapering of the dose, which led to the conclusion that alendronate was the cause of the event. To our knowledge, this is the first reported case of an alendronate-induced ocular side effect in India.
KEYWORDS
REFERENCES
As publishedShowing references and in-text citations exactly as published.
Cite this article
SELECT FORMAT
Johnson, J., Sajan, R., P, R. M., Chandra, P., H, S., & MK, U. (). Navigating the Uncharted: Alendronate-Related Orbital Inflammation: A Case Report. Indian Journal of Pharmacy Practice, 17(3), 298–301. https://doi.org/10.5530/ijopp.17.3.47
